Calling all those on long term oral prednisolone

Hi everyone

After a lovely run where I managed to get my daily dose of devils tic tacs down to 6.5mg (from the dizzy heights of 60mg at one point) I have hit a bump in the road. Pain and inflammation back up and me fed up.

My consultant huffed a bit and told me off for reducing below 8mg with out being instructed to by him. "But I want to be off them" I wailed. Tough.

Anyway he told me to go back up to 10 for two days, 9 for 3 and then back to 8 AND STAY THERE 😩

My problem is that having done what he said I am still really poorly. If you have experience of this would you say I should have stayed on 10mg (or higher?!?!) for longer?

Looking forward to hearing from you

Bon x

10 Replies

oldestnewest
  • How long have you been on the pred? Long term pred use can effect ones own production of cortisol and if this is déficient it's hard to get down from 7. Strange that your doc has not explained this to you.🤔

  • He probably did and I probably just ignored him!!! I was so fixated on the "must get off pred" thing. Serves me

    Jolly well right i suppose!

  • Good luck with the weaning off, it's worth fighting for👍🏻😊

  • I have tried several times to get off prednisolone altogether after being on 60mg initially. Once I even got down to none for ten days - but promptly had a big flare!

    The rheumatologist was sympathetic and helpful about reducing regimes - half a mg every four weeks once I was below 7.5mg. But I haven't succeeded after several tries and the rheumatologist suggests that I should be happy to be on 5mg maintenance and increase for a week when I have a flare, then back down. That seems to be working - for me, anyway, so far this year.

  • I have been on 10 mg.prednisolone for 7 years.at start my rheumatologist assured me if was to help me and he would eventually replace it.tried 3 biologics without success.he now says I will be on them for life. Wold love to get off them like you would.to get down from 60mg is amazing.I applause you

  • I'm on 7.5mg and have been for around a year. I started on a 5mg maintenance dose but increased when flare ups were still too regular. The 7.5 seemed to be just enough to keep the worst of symptoms at bay but then had a mishap (they sent me a box of 1mg in my prescription and I didn't check the box😡) so was only taking 1.5mg for a month before I realised. I've been back at 7.5 for a month but it no longer seems to be as effective. So maybe reducing so quickly is what has this effect?

    (So sorry for the long winded reply 😂)

  • May I just say Bon that you have made me smile with your description of Pred as ' Devils tic tacs' 😂😂😂

    I always call oral steroids the Devils drug and so your post really made me chuckle!

    Sending much sympathy and solidarity regards these dastardly little pills.

    I have a love hate relationship with Prednisalone! I was given 40mg a day as a rescue dose because of my sudden crippling onset and the miracle though they were ....... Gave me steroid induced diabetes.

    Sending you all best wishes and I would say I got very good advice on here about a way of tapering the oral steroids down. It was a very long drawn out process though. I ended up even splitting the tablets into tiny pieces.

    Mx

  • Bit of a lesson leaned, the hard way. I'm not blowing my own trumpet believe me but I've been on a low dose of a different steroid for a long while, tried to come off it & failed even from what was considered to be a safe taper (as given by a Registrar). I flared & as I was seing my GP anyway he had me go back to my original dose until I saw my Rheumy. She went on extended leave so that didn't happen but I've had a grumble about it to every Registrar I've seen since. They wouldn't sanction another try until they had the OK from my Rheumy. I grumbled at that too, was it really necessary to ask her given she's not even there? Guess so, so I carried on taking them until last month when I at last saw my Rheumy. I raised the subject & she agreed I needed to come off them as it had been 4 years since she initiated them. She explained I'd never have had a safe taper on mine as I couldn't have a controlled dose cutting the tablet so I had to swap to prednisolone, the reason being my steroid isn't produced at less than 6mg so I've been halving the tablet as it is. So I'm now on 2.5mg (equivalent dose to my 3mg) for 3 months when I see my Rheumy nurse who will give me a taper plan.

    I'm hoping it'll be a smooth process because I'm not sure one of my DMARDs is doing anything & I can't increase the other so I'm hoping against hope I don't flare, particularly as we're approaching what could be two stressful events.

    I can't answer your question I'm afraid, I whd advise you see your GP Rheumy nurse, it's not something for us to say. I just thought my experience even at low dose would show how tapering steroids should be controlled by a professional who knows the risks & not the hands of us who aren't wholly appreciative of the dangers & how they could well bite back. Good luck at your next attempt, I really hope it's successful.

  • You need to be tortoise like, slow and steady and for me as I've been on pred for 5 years when I reduce I do it in halves now i.e. Go from 8 to 7.5 and wait till I settle on that which is often a month or more before going lower. I'm down to 5mg and honestly I'm going to stick with that until I feel ready. I know they are shockers but one of the only things that helps my inflammation. Even though I'm on a biologic as well. Good luck!

  • Hi

    I too like your description for Pred - "devils tic tacs" - brilliant!

    Like Superfloozie I have been stuck on Pred for around 5 years. Every time I get down to 5mg I flare badly. And like Superfloozie I need to reduce by 0.5mg every 4 weeks, any faster and I am in trouble - up goes the fatigue big time and on comes the pain especially in my feet. No inflammation but lots of pain.

    I did ask my Consultant a couple of years ago a bit more about Pred. He said we typically produce 7.5mg a day and maybe that is why he was cross with you.

    I was also told that when you have been on Pred a long time you need to have a Short Synacthen Test as it may be the case that your adrenals have switched off completely and are relying on the oral dose of Pred.

    I have twice hit 5mg, booked my Short Synacthen Test and not gone ahead as I have flared and had to increase my dose of Pred.

    It is hard to say what you should do. Overall I listen to the Rheumatologist when it comes to Pred. 1 because I am very sensitive to increases/decreases and as I scientist I have read too much about how much of a devil Pred long term is.

You may also like...